Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 83, NWS Flagstaff, AZ

August 22, 2024Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2024, 12:56 PM MST for Apache County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2024, 12:56 PM MST (19:56 UTC)
Expired
Aug 22, 2024, 6:00 PM MST
In force
5 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:48 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 22, 10:48 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1048 AM MST Thu Aug 22 2024

.SYNOPSIS...Very active monsoon conditions will persist through
today as moisture surges northward into the state. After another
round of storms on Friday, the weekend should see a return of
drier conditions across most of northern Arizona.

&&

.UPDATE...Showers have diminished this morning besides for a few,
isolated thunderstorms in southwestern Yavapai County. As cloud
cover continues to clear for the remainder of the morning, expect
scattered showers and thunderstorms to begin to development by
early this afternoon, especially for locations where it was mostly
clear overnight. With this morning's upper air sounding, taken
here at Bellemont, indicating a PWAT value of 0.99" and
saturation from the surface to ~350 mb, atmospheric moisture
remains abundant for today. With decent sfc-6 km shear and CAPE
values, conditions remain unstable as well. Just need some daytime
heating to kick in as clouds continue to clear this morning.
Coverage should become numerous to widespread later this afternoon
with the greatest coverage and chances along and north of the
Mogollon Rim and White Mountains. Prepare for flash flooding,
especially after yesterday's rainfall resulting in saturated
surfaces. A few severe storms are not out of the question as well
with 1.00" hail and strong winds possible. The current forecast is
in good shape with only minor changes to the POPs needed at this
time.

&&

.PREV DISCUSSION /458 AM MST/...Today...Hi-res guidance has a
brief lull in activity for the first part of the morning hours,
before the second round of widespread showers and thunderstorms
develops by the late morning and early afternoon. Remaining debris
cloud from the overnight convection may delay initiation, but
added dynamics from an approaching trough will help to alleviate
this. Nevertheless, the greatest coverage looks to largely be from
the Mogollon Rim and northward with more scattered coverage to
the south over much of Yavapai and Gila counties.

With ample moisture in place, flash flooding will be the primary
threat from these storms. With 0-6 km flow around 15-20 kts, the
residency time of the storms are reduced, outside of training
storms. However, model soundings show good potential very efficient
rainfall rates with a tall skinny CAPE profile and deep warm cloud
layer. Additionally, an already primed environment from prior
rainfall will only increase the risk. Latest HREF PMM guidance hits
at the mainly the Grand Canyon and Glen Canyon areas as the greatest
risk for flash flooding, and to a lesser extent areas to the south
and east along the Mogollon Rim and into portions of Navajo Nation.

Outside of the flash flood threat, a few strong to severe storms
will be possible given the added dynamics from the trough descending
into the Great Basin. Sufficient instability around 1000-2000 J/Kg
combined with modest 0-6 km bulk shear values around 20-30 kts
should help to promote a few stronger storms capable of producing
large hail and damaging winds.

Friday and Saturday...As the trough continues it's approach to
Arizona, moisture is pushed further eastward. Showers and
thunderstorms look to remain, but the greatest coverage will shift
further east each day. Localized flash flooding and a stronger storm
or two will remain a possibility, but certainly not as likely as
today. Cooler temperatures and breezy southwesterly winds are also
expected.

Sunday through Wednesday...For next week, global ensembles continue
indicate a brief downturn in moisture continuing into at least the
start of the week behind the trough. Now for when the moisture
returns, uncertain still remains. High pressure looks to build over
Nevada, which would continue to bring drier air into northern
Arizona and keep precipitation chances at a minimum. The EPS and
CMCE ensembles seem to support this, while the majority of the GEFS
seem to gradually increase moisture through the week (at least
briefly). Nevertheless, as rising heights return to Arizona, warmer
and slightly closer to normal temperatures should return.

&&

.AVIATION...Thursday 22/18Z through Friday 23/18Z...Scattered to
numerous SHRA/TSRA are expected from 19Z-02Z, becoming isolated to
scattered -SHRA thereafter through 06Z. Periods of MVFR/IFR VIS
and CIGS are likely for much of this afternoon and evening. MVFR
CIGS could linger overnight due to scattered BR/FG. Widespread VFR
conditions should return by 15Z with SCT-BKN cloud cover above
8,000 feet AGL. Outside of erratic outflow winds of up to 35 kts
from any storms, anticipate south-southwest winds 10-20 kts,
becoming light southeast winds 5-10 kts after 03Z.

OUTLOOK...Friday 23/18Z through Sunday 25/18Z...Shower and
thunderstorm coverage decreases for Friday and into the weekend
with activity mainly confined to locations along and east of a
KPGA-KFLG-KPAN line. Enhanced southwest winds, 20-30 kts, are
forecast for Friday and Saturday afternoons.

&&

.FIRE WEATHER...Today through Friday...Showers and thunderstorms
will continue this morning and then increase again late morning
through early evening and then decreasing overnight. Heavy rain and
gusty, erratic winds will be the main threats. Otherwise, expect
southerly winds around 5-15 mph. Slight downturn in storm activity
on Friday, but increasing southwest winds with gusts around 20-30
mph.

Saturday through Monday...Scattered showers and thunderstorms
coverage largely confined to eastern Arizona and only isolated
precipitation elsewhere. Southwest winds with 20-30 mph gusts on
Saturday, decreasing to 5-15 mph on Sunday and Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Flood Watch through this evening for AZZ004>007.

&&

PUBLIC...LaGuardia/Humphreys
AVIATION...LaGuardia
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 22, 9:03 AM MST, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
903 AM MST Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flash Flood      1 S Carrizo             33.99N 110.29W
08/21/2024                   Gila               AZ   Official NWS Obs

            The CRZA3 gauge reported a rapid 2 foot
            rise.

&&

RJR
Local storm report, Aug 22, 9:07 AM MST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
907 AM MST Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     Hail             5 W Chino Valley        34.74N 112.53W
08/21/2024  M1.00 Inch       Yavapai            AZ   Public

            Report from mPING: Quarter (1.00 in.).

&&

RJR
Special weather statement, Aug 22, 11:57 AM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1157 AM MST Thu Aug 22 2024

AZZ006-007-221945-
Coconino Plateau-Grand Canyon Country-
1157 AM MST Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 1245 PM
MST...

At 1154 AM MST, Doppler radar was tracking a strong thunderstorm
near Supai, or 30 miles west of Hermits Rest, moving northeast at 10
mph.

HAZARD...Torrential rain over Hualapai and Havasu Creeks, wind gusts
         up to 40 mph and penny size hail. Flash flooding is
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hualapai Hilltop, Beaver Falls, Little Navajo Falls, Mooney Falls,
Supai, and Havasupai Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3612 11277 3614 11280 3617 11280 3623 11277
      3627 11276 3631 11276 3631 11273 3618 11264
      3615 11268
TIME...MOT...LOC 1854Z 235DEG 10KT 3619 11274

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

McCollum

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino6 hr
Aug 22, 4:49 AM MSTSpecial Weather StatementFGZ26 min
Aug 22, 11:57 AM MSTSpecial Weather StatementFGZ48 min
Aug 22, 12:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino14 hr
Aug 22, 2:59 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 22, 3:14 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.